Alert archive / New Mexico / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 148, NWS Albuquerque, NM
NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 11, 2002, 4:38 PM MDT for Catron County, New Mexico. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 11, 2002, 4:38 PM MDT (22:38 UTC)
- Expired
- Sep 11, 2002, 5:15 PM MDT
- In force
- 37 min
- Issued by
- NWS Albuquerque, NM
- Area
- Counties, with a storm outline in the text
County Catron County, NM
The radar
The Albuquerque radar (KABX), 184 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 723 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 6 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
444 WUUS55 KABQ 112238 SVRABQ NMC003-112315- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE ALBUQUERQUE NM 437 PM MDT WED SEP 11 2002 THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTH CENTRAL CATRON COUNTY IN WEST CENTRAL NEW MEXICO * UNTIL 515 PM MDT * AT 430 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM TO THE NORTH OF HIGHWAY 60 ABOUT 12 MILES WEST OF QUEMADO. THE STORM WAS MOVING EAST AT 25 MPH. * ON ITS PRESENT PATH THIS SEVERE STORM WILL AFFECT QUEMADO AND AREAS ALONG HIGHWAY 60 ABOUT 2 MILES WEST OF QUEMADO. HAIL UP TO 1 INCH IN DIAMETER CAN BE EXPECTED. HEAVY RAINS FROM SEVERE THUNDERSTORMS CAN PRODUCE SUDDEN AND DANGEROUS FLOWS IN ARROYOS...DITCHES AND OVER LOW WATER CROSSINGS. DO NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER COVERS THE ROADWAY. LAT...LON 3443 10882 3425 10882 3423 10825 3445 10825 $$ KJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 11, 2:14 PM MDT, 2 hours 24 minutes earlier.
Area forecast discussion, Sep 11, 2:14 PM MDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBUQUERQUE NM 214 PM MDT WED SEP 11 2002 MOISTURE PLUME CONTINUES OVER NM WITH THE END IN SIGHT AS THE UPPER LVL LOW EJECTS TO THE NE THRU UT. DRY SLOT SEEN ON W/V STARTING TO ENCROACH INTO SW NM. SH/TS ALONG THE EDGE OF THE DRY SLOT ARE FIRING THIS AFTERNOON. THE FLASH FLOOD WATCH WILL CONTINUE FOR THE GILA AND W CENTRAL MOUNTAINS AS THE TS DEVELOP. SH/TS WILL BECOME MORE SCATTERED OVER THE REST OF WTRN NM THE BUT WITH THE GROUND SATURATED INDIVIDUAL TS WILL HAVE TO BE MONITORED CLOSELY. THE BEST DYNAMICS ARE OVER THE WEST FOR TONIGHT AND THEN THE NE EARLY MORNING. THE OVER ALL PATTERN SHOWS A SLOW DRYING TREND. THE DRYING WILL TAKE A FEW DAYS AS MOISTURE WILL LINGER. WTLRY FLOW ENTERS NM MON AND HELPS DRY THINGS OUT. TEMPS WILL RETURN TO NORMAL BY THE BEGINNING OF THE WEEK. THE EXTENDED SHOWS A RIDGE OF HIGH PRESSURE FLOWING OVER NM BY MID WEEK.AS PRELIMINARY NUMBERS... ABQ EB 056/073 057/080 056 23532 SAF EB 050/073 052/079 049 23532 TCC EB 058/079 059/085 058 23433 .ABQ...FLASH FLOOD WATCH UNTIL MIDNIGHT FOR NMZ 8-14.
The office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 1:45 PM MDT | Flash Flood Warning | ABQ | Catron | 2 hr |
| Sep 11, 5:18 PM MDT | Severe Thunderstorm Warning | ABQ | Catron | 27 min |
Nearby
Severe Thunderstorm Warnings in New Mexico, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.